Skip navigation

Calls to Action

Behavioral Medication Side Effects

One of your recent blogs described a study aimed at managing the weight gain associated with the antipsychotic medicines used to treat autism-related irritability. We’re considering one of these medications for our child. Are there other side effects?

This week’s “Got Questions?” answer is from Christopher McDougle, MD, director of Massachusetts General Hospital’s Lurie Center for Autism, a member of Autism Speaks Autism Treatment Network. Autism Speaks has supported Dr. McDougle’s research on the safety and effectiveness of medication for easing anxiety in children and adolescents affected by autism.

Side effects are always a concern when using medications. It’s important to remember that if a medication is powerful enough to relieve symptoms, it’s powerful enough to cause side effects. This is certainly true of the medications used to treat irritability and related behavioral challenges in individuals with autism. These medications should be considered only when all avoidable causes for problem behaviors have been considered and ruled out.

So let me begin by emphasizing how important it is to work with your physician to find and eliminate underlying problems. Physicians unfamiliar with autism may need a push in this direction. They may not be practiced at working with patients who have difficulty expressing what’s bothering them.

This means starting with a thorough physical examination to look for painful conditions such as constipation, acid reflux or ear infection. It’s equally important to look for stresses in your child’s life. Is his or her school placement appropriate? Is the classroom over stimulating? Is your child being bullied or socially excluded?

Also look at your home environment. There may be sensory issues related to noise or bright light. A child’s challenging behaviors could be in response to emotional conflicts in the home. Remember, irritability may be your child’s way of expressing anxiety and worry. Life transitions can provoke such responses as well. Has there been a death in the family? A new sibling, or an older sibling leaving for college?

The first priority, then, is to treat any medical, emotional or sensory problems that might be causing your child’s difficult behavior. Therapists can help you find ways to improve your child’s environment and help him or her communicate and handle anxiety.

So let’s say you’ve addressed all these issues, and your child still has severe irritability. This may take the form of severe tantrums, lashing out, etc. The U.S. Food and Drug Administration (FDA) has approved two medicines for the treatment of autism-related irritability. They are risperidone (Risperdal) and aripiprazole (Abilify). They belong to a class of drugs known as atypical antipsychotics. Fortunately, in terms of side effects, they represent an improvement over many previously used “typical” antipsychotics.

As you mention, increased appetite and weight gain are well-known side effects. So the family needs to make a commitment to diet and exercise. This is no small undertaking. It can be especially difficult if you’ve been using food as a reward. Now your child is ravenous and doesn’t understand why you’re withholding a reward. A possible side effect related to weight gain is increased risk of developing type 2 diabetes and cholesterol problems. Your child’s physician should monitor these issues with periodic lab tests.

Another side effect of risperidone relates to how it increases the body’s production of the hormone prolactin. This can interfere with bone building and cause breast swelling. This side effect doesn’t last indefinitely. Prolactin tends to return to near-normal levels after around one year.

One of the advantages of aripiprazole is that it doesn’t elevate prolactin. However, with aripiprazole, it’s very important to start at a very low dose and gradually increase to an effective dose. Starting too high can cause akathisia – an intense feeling of restlessness, like “ants in the pants.” This is often avoidable, and if it occurs, the prescriber should immediately reduce the dose and gradually build back up. A similar potential side effect is dyskinesia, a movement disorder that may appear as tremors or tics. When it occurs, it tends to appear as facial movements such as lip smacking and grimacing. Parents should alert their physician of any such unusual movements.

While these two medicines are the only ones with FDA approval for treating autism-related irritability, physicians can prescribe other antipsychotics (approved for other conditions). Such “off label” prescribing is standard practice. But these medicines have not been well studied in individuals with autism. We need to know more about their effectiveness and side effects in this patient group. As such, I recommend their use only in isolated circumstances and under the supervision of a physician deeply knowledgeable about both autism and antipsychotic medications.

To summarize, there are a whole lot of things you want to do before you even think about using medicines to treat behavioral problems. You don’t want to use medicine – and risk side effects – if you can identify and address a physical or anxiety-related cause of irritability. Too often, busy doctors look for a quick fix in a rush to help the patient. Insist on a search for causes that might be better managed with an intervention other than an antipsychotic medication.

On the other hand, when symptoms of significant irritability persist and other causes have been ruled out, treatment with an atypical antipsychotic can be very helpful. As I mentioned, you’ll need to commit to managing diet and exercise. And you’ll want to work closely with a trusted and knowledgeable physician and healthcare team to monitor the pros and cons of the medicine for your child.

I thank you for your question and wish you all the best in your ongoing efforts to help your child.

Editor’s note: For further guidance, please see Autism Speaks ATN/AIR-P Medication Decision Tool Kit, available for free download here. Please also see this related web page and blog.

Got more questions? Email us at GotQuestions@autismspeaks.org.